A woman who has been taking an oral contraceptive (estrogen + progestin) for several years is diagnosed with epilepsy and started on phenytoin. Which of the following is the most likely consequence of adding the phenytoin?
|A||Agranulocytosis or aplastic anemia, requiring stopping both drugs immediately|
|B||Breakthrough seizures from increased phenytoin clearance|
|C||Phenytoin toxicity, significant and of fast onset|
|D||Reduced contraceptive efficacy|
a. Phenytoin is one of several agents that can enhance the hepatic metabolism of oral contraceptives (especially the estrogen component), leading to reduced OC levels and unintended pregnancy (contraceptive failure).
b. It is also one that interacts by inducing synthesis of hormone-binding globulins: more hormone molecules are bound to the protein, and so less free (active) drug is in the circulation.
c. Several other common anticonvulsants interact with the same potential outcome, especially barbiturates (including phenobarbital, mephobarbital, and primidone), carbamazepine, and oxcarbazepine.
d. Be sure to recall that rifampin (and rifabutin) and protease inhibitors (ritonavir, others) are also important interact ants with OCs via a metabolism-inducing mechanism. Finally, some antibiotics (e.g., tetracyclines) interact with OCs, but here the mechanism differs:
e. The antibiotics suppress gut flora that participate in enterohepatic recycling of the OCs. When the bacteria are suppressed, OC’s that are secreted into the gut are lost in the feces, rather than being reabsorbed.